Alert archive / Illinois / Flash Flood Warnings in 2022

Flash Flood Warning 45, NWS Lincoln, IL

August 29, 2022Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Aug 29, 2022, 7:33 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2022, 7:33 PM CDT (00:33 UTC)
Expired
Aug 29, 2022, 11:30 PM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Champaign County, IL, Vermilion County, IL

The radar

The Indianapolis radar (KIND), 130 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 8:55 PM CDTHEAVY RAIN 1.031 Ne Vermilion Regional, ILAWOS STATION KDNV DANVILLE ARPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2551 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2551 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

401 
WGUS53 KILX 300033
FFWILX
ILC019-183-300430-
/O.NEW.KILX.FF.W.0045.220830T0033Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
733 PM CDT Mon Aug 29 2022

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Northeastern Champaign County in east central Illinois...
  Central Vermilion County in east central Illinois...

* Until 1130 PM CDT.

* At 732 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to 2.5 inches of rain have 
  fallen. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Danville, Tilton, Oakwood, Gifford, Potomac, Bismarck, Royal, 
  Henning, Middle Fork Wildlife Area, Collison, Armstrong, Kickapoo 
  State Park, Alvin, Vermilion County Airport, Penfield and 
  Flatville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4018 8794 4023 8808 4036 8809 4035 8753
      4029 8753 4027 8753 4020 8753 4019 8753
      4016 8753 4015 8753 4014 8753 4005 8753
      4004 8753

FLASH FLOOD...RADAR INDICATED

$$

37
2 follow-up statements
083 
WGUS73 KILX 300324
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1024 PM CDT Mon Aug 29 2022

ILC019-183-300430-
/O.CON.KILX.FF.W.0045.000000T0000Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-Vermilion IL-
1024 PM CDT Mon Aug 29 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT THIS 
EVENING FOR NORTHEASTERN CHAMPAIGN AND CENTRAL VERMILION COUNTIES...

At 1023 PM CDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Up to 4 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area. Flash flooding is ongoing.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Danville, Tilton, Oakwood, Gifford, Potomac, Bismarck, Royal, 
  Henning, Middle Fork Wildlife Area, Collison, Armstrong, Kickapoo 
  State Park, Alvin, Vermilion County Airport, Penfield and 
  Flatville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4018 8794 4023 8808 4036 8809 4035 8753
      4029 8753 4027 8753 4020 8753 4019 8753
      4016 8753 4015 8753 4014 8753 4005 8753
      4004 8753

FLASH FLOOD...RADAR INDICATED

$$

37
216 
WGUS73 KILX 300427
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1127 PM CDT Mon Aug 29 2022

ILC019-183-300437-
/O.EXP.KILX.FF.W.0045.000000T0000Z-220830T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Champaign IL-Vermilion IL-
1127 PM CDT Mon Aug 29 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 1130 PM CDT THIS EVENING FOR 
NORTHEASTERN CHAMPAIGN AND CENTRAL VERMILION COUNTIES...

The heavy rain has ended and flood waters have receded. Flooding is 
no longer expected to pose a threat. Please continue to heed 
remaining road closures.

LAT...LON 4018 8794 4023 8808 4036 8809 4035 8753
      4029 8753 4027 8753 4020 8753 4019 8753
      4016 8753 4015 8753 4014 8753 4005 8753
      4004 8753

$$

37

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 6:44 PM CDT, 49 minutes earlier.

Area forecast discussion, Aug 29, 6:44 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
644 PM CDT Mon Aug 29 2022

.SYNOPSIS...
Issued at 248 PM CDT Mon Aug 29 2022

Thunderstorms will develop ahead of a cold front across central
Illinois late this afternoon into tonight. Some of the storms
could become strong to severe north of the I-70 corridor...with
the main hazard being damaging wind gusts. Once the cold front
passes, cooler and less humid weather will be on tap for the
remainder of the week.

&&

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 248 PM CDT Mon Aug 29 2022

19z/2pm surface analysis shows a cold front extending from
Wisconsin into eastern Iowa...with an outflow boundary from
midday convection noted from just north of Rantoul westward to
near Peoria. Robust Cu field has formed ahead of the outflow
boundary: however, latest radar imagery is not showing any
thunderstorm development across central Illinois yet. With surface
dewpoints in the middle to upper 70s, MLCAPEs have climbed above
4000J/kg. Despite the strong instability and presence of a forcing
mechanism, very weak winds aloft have thus far prevented rapid
storm development. Will continue to monitor the outflow boundary,
as scattered cells should develop along it over the next couple of
hours. Any storms that form will be capable of damaging wind gusts
and large hail late this afternoon. Meanwhile further northwest,
storms will eventually develop along the slowly-advancing cold
front, but this may not occur until early this evening. Severe
weather will be possible along the cold front as well, with the
threat gradually decreasing by mid to late evening as the activity
crosses I-72 and drops toward the I-70 corridor. Have updated
hourly PoPs to better reflect current trends and to feature high
chance to likely PoPs this evening as the main cold front
energizes. Also delayed the departure of the showers/storms later
tonight given slower initial development and frontal movement. As
a result, have lingered PoPs everywhere after midnight...with rain
chances ending from northwest to southeast toward dawn Tuesday.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 248 PM CDT Mon Aug 29 2022

Once the cold front passes, an extended period of cooler and less
humid weather will prevail for the rest of the week before
conditions gradually warm by the weekend. Highs will mainly be in
the lower to middle 80s Tuesday through Thursday, then will push
back into the middle to upper 80s Friday through Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 644 PM CDT Mon Aug 29 2022

Isolated strong thunderstorms across the central IL terminals this
evening will likely grow more numerous over the next few hours,
gradually shift southeastward through the evening, and weaken
overnight. All terminals will be under a threat of strong
thunderstorms, if not imminent, until 01Z-03Z. Storm may contain
strong and variable wind gusts up to 50 kts, as well as heavy
rain, MVFR cigs, and IFR vsbys. Improving conditions will take
place overnight, starting as early as 01Z at KPIA, and as late as
05Z at KDEC and KCMI, after a cold front moves through the area.
Winds outside of thunderstorm and thunderstorm outflow influence
should be SW 5-10 kts initially, gradually shifting to W and
eventually NW overnight, becoming NW 10-12 kts with gusts 18-20
kts by 17Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...37
Hazardous weather outlook, Aug 29, 3:04 PM CDT, 4 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
304 PM CDT Mon Aug 29 2022

ILZ027>031-036>038-040>057-061-301100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
304 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are likely late this afternoon and
evening. Damaging straight line winds are the primary hazard,
although localized flash flooding of urban areas will be possible as
well. The highest risk of severe weather will be focused north of a
Havana to Danville line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4pm and 10pm.

ILZ062-063-066>068-071>073-301100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
304 PM CDT Mon Aug 29 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Thunderstorms will drop south of the I-70 corridor by late evening.
While widespread severe weather is not expected, isolated damaging
wind gusts and localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 10pm.

Barnes

In the hours before

Special weather statement, Aug 29, 2:12 PM CDT, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
212 PM CDT Mon Aug 29 2022

ILZ045-046-292030-
Vermilion-Champaign-
212 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of northern Vermilion
and northeastern Champaign Counties through 330 PM CDT...

At 210 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockland to 7 miles west of Paxton.
Movement was southeast at 35 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Rantoul around 225 PM CDT.

Other locations in the path of these storms include Gifford, Potomac
and Rossville.

This includes Interstate 57 between mile markers 252 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4018 8753 4018 8768 4040 8846 4040 8794
      4049 8793 4049 8753
TIME...MOT...LOC 1910Z 293DEG 32KT 4069 8761 4046 8824

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NMA
Special weather statement, Aug 29, 3:27 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
327 PM CDT Mon Aug 29 2022

ILZ046-292115-
Vermilion-
327 PM CDT Mon Aug 29 2022

...Strong thunderstorms will impact portions of central Vermilion
County through 415 PM CDT...

At 327 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles northeast of Danville to near Ogden.
Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Danville and Tilton.

This includes Interstate 74 between mile markers 203 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4013 8790 4029 8793 4043 8753 4009 8753
TIME...MOT...LOC 2027Z 280DEG 27KT 4027 8752 4020 8793

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

NMA

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 7:14 PM CDTFlash Flood WarningILXCass, Menard, Sangamon3 hr
Aug 29, 7:15 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion60 min
Aug 29, 7:31 PM CDTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt44 min
Aug 29, 7:38 PM CDTSpecial Weather StatementILXSangamon37 min
Aug 29, 7:52 PM CDTSevere Thunderstorm WarningILXMacon, Moultrie, Piatt38 min
Aug 29, 8:08 PM CDTSpecial Weather StatementILXCass, Menard, Morgan52 min
Aug 29, 8:15 PM CDTSevere Thunderstorm WarningILXChampaign, Vermilion34 min
Aug 29, 8:17 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Piatt43 min
Aug 29, 8:28 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Moultrie, Shelby32 min
Aug 29, 8:59 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar31 min
Aug 29, 9:17 PM CDTFlash Flood WarningILXMorgan, Sangamon3 hr
Aug 29, 9:29 PM CDTSpecial Weather StatementILXClark, Coles, Cumberland, Edgar, Effingham31 min
Aug 29, 9:57 PM CDTSpecial Weather StatementILXColes, Shelby33 min
Aug 29, 10:07 PM CDTFlash Flood WarningILXColes, Moultrie, Shelby3 hr
Aug 29, 10:22 PM CDTFlash Flood WarningILXClark, Edgar3 hr
Aug 29, 10:51 PM CDTFlash Flood WarningILXChampaign, Vermilion3 hr

Nearby

Flash Flood Warnings in Illinois, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.